Hail, Nuckolls
- When
- August 20, 3:10 PM CST
- Where
- Nuckolls County, Oak
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -97.850
Severe weather only clipped the far southeastern fringes of the 24-county South Central Nebraska area on this Friday afternoon, but it was an active few hours within especially Thayer County as an initially-isolated severe storm gradually grew upscale into more of a linear complex as it rumbled eastward across much of the county before departing the local area into southeast Nebraska. Although…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe weather only clipped the far southeastern fringes of the 24-county South Central Nebraska area on this Friday afternoon, but it was an active few hours within especially Thayer County as an initially-isolated severe storm gradually grew upscale into more of a linear complex as it rumbled eastward across much of the county before departing the local area into southeast Nebraska. Although penny size hail was reported at Oak in Nuckolls County shortly after convective initiation, all severe-criteria reports emanated from Thayer County, highlighted by: hail up to ping pong ball size about halfway between Davenport and Deshler; estimated 65 MPH wind gusts along with pea to ping pong ball size hail in the Gilead area, including a social media report of a swath of corn and soybean crops at least 50 percent defoliated.
This storm first developed/intensified over eastern Nuckolls County around 4 p.m. CDT, along a well-defined late summer cold front gradually progressing across the region from west-to-east. During the next two hours, it first drifted northeast but then turned more east, primarily impacting northern and eastern section of Thayer County (and possibly extreme southern Fillmore County) along the way before fully departing the eastern fringes of the local area by 6:30 p.m. CDT. While the storm initially exhibited some supercell characteristics, including a brief wall cloud reported by emergency management, it gradually grew upscale/linear across the eastern half of Thayer County (the beginning stages of a larger-scale squall line that impacted parts of southeast Nebraska/northeast Kansas). In the mid-upper levels, forcing was seasonably-decent, with South Central Nebraska receiving a glancing blow from a potent, negatively-tilted shortwave trough swinging northeastward across the Dakotas during the afternoon-evening. However, the aforementioned surface cold front was the main synoptic feature in play, trailing southward through the far eastern portions of South Central Nebraska at mid-afternoon from a deepening 1000-millibar low pressure center over eastern ND. Along and just ahead of this front a very unstable airmass awaited, with the surface temperature/dewpoint in Hebron at 4 p.m. CDT registering 90/77 (F). Around this same time, mesoscale parameters featured 3000-4000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 256 PM CDT Fri Aug 20 2021 .DISCUSSION...(This evening through Friday) Issued at 237 PM CDT Fri Aug 20 2021 This afternoon and evening... A strong cold front is quickly tracking southeast across the forecast area this afternoon. As of 230 pm...this front has already passed southeast of the Tri-Cities resulting in cooler temperatures, less humidity, and breezy northwest winds. The cold front is expected to exit our southeastern counties around 6 pm this evening. Thunderstorms should form along this cold front between 5 and 7 pm and quickly develop into a broken line or line of storms primarily to the east of our forecast area. However, there is a small chance that the first few thunderstorms that develop along the front could form across our eastern most counties before quickly tracking east out of our forecast area. Severe weather is possible along and ahead of the front with any thunderstorms that develop. Again this severe weather threat is primarily east of our forecast area. Saturday... This will be a beautiful day between weather systems with dry conditions and high temperatures in the upper 70s to around 80 across southern Nebraska, and 80s over north central Kansas. Sunday... The next shortwave upper trough will track across the northern and central plains during the day on Sunday. This will bring at least a marginal to slight risk of severe thunderstorms back to the forecast area. The upper trough will bring with it stronger winds aloft to create favorable wind shear, while return southerly flow will allow for increasing low level moisture and increasing instability. Will need to keep an eye out for several severe thunderstorms by late afternoon and evening. It will also warm up with highs back around 90 over southern Nebraska to the mid 90s over northern Kansas. Monday... The 12Z ECMWF brings another weak upper wave through that appears weaker than the Sunday wave, but could be enough for some isolated thunderstorms again by Monday afternoon and evening. These slight chances in our current forecast may need to be expanded and increased with ECMWF is correct. The main thing is that it will continue to be hot with highs in the 90s. Tuesday through Friday... The overall pattern will be an upper ridge of high pressure to our south across the southern plains and weak shortwaves tracking across the northern plains. We could be the battle ground between the souther moisture and northern waves on a few of these days primarily Wednesday through Friday when we will see at least some chance for thunderstorms. Overall it will be a warm period with highs in the 90s on Tuesday and then mainly 80s across Nebraska and 90s over northern Kansas Wednesday through the end of the week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 125 PM CDT Fri Aug 20 2021 The cold frontal boundary is working it's way through the region resulting in a wind shift from southwest to northwest this afternoon. The wind will also pick up some behind the front with northwest wind gusts possibly up to 25 mph. It appears that this will be a dry frontal passage as storms will not fire up along the front until late afternoon well east of our TAF sites. The low clouds should eventually scatter out behind the cold front. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 243 PM CDT Fri Aug 20 2021 KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-211200- Jewell-Mitchell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore- Nuckolls-Thayer- 243 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for areas east of Highway 281 in south central Nebraska and north central Kansas. .DAY ONE...This Afternoon and Tonight. There remains a low end chance for thunderstorms to redevelop along a cold front moving through the area this afternoon, but greatest storm chances will likely remain east of Highway 81. If storms develop, there is potential for some to be strong to severe, with hail near the size of quarters, wind gusts near 60 MPH. Any activity that develops will likely clear the outlook area by mid- evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic thunderstorm chances remain in the forecast Saturday night through Thursday. Some thunderstorms on could be strong to severe Sunday afternoon and evening, mainly for portions of south central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed, but there remains an outside chance for a strong or severe thunderstorm between 4PM and 7PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 211200- Phillips-Smith-Rooks-Osborne-Valley-Greeley-Sherman-Howard-Dawson- Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-Franklin- Webster- 243 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for areas along and west of Highway 281 in south central Nebraska and north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic thunderstorm chances remain in the forecast Saturday night through Thursday. Some thunderstorms on could be strong to severe Sunday afternoon and evening, mainly for portions of south central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Fri Aug 20 2021
NEZ086-087-202130-
Thayer NE-Nuckolls NE-
358 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of eastern Nuckolls and
northwestern Thayer Counties through 430 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 28 miles northwest of Belleville, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davenport, Ruskin, Oak and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 9798 4014 9807 4035 9788 4035 9780
4019 9761
TIME...MOT...LOC 2058Z 229DEG 16KT 4015 9796
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PfannkuchThe Grand Island radar (KUEX), 51 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be at least 65 MPH along this path. A social media report stated the wind, combined with pea to approximately ping pong ball sized hail, resulted in corn and beans being defoliated by at least 50 percent near Gilead.
A social media report stated that wind gusts near 65 MPH, combined with pea to approximately ping pong ball sized hail, resulted in corn and beans being defoliated by at least 50 percent near Gilead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978041, 978042, 978043, 978044, 981611.